HPS2-THRIVE: Adverse effects caused one quarter of participants to stop treatment
The most common reasons for stopping investigational treatment with extended-release niacin plus laropiprant, in addition to a statin, in the HPS2-THRIVE study were related to skin, gastrointestinal, diabetes and musculoskeletal adverse effects, according to a report in the European Heart Journal.
The large, randomized trial included 25,673 patients with occlusive arterial disease in China, Scandinavia and the United Kingdom. Patients were randomly assigned to 2 g extended-release niacin plus 40 mg laropiprant (Tredaptive, Merck) or matching placebo between April 2007 and July 2010. In addition, all patients received intensive LDL-lowering therapy with simvastatin, with or without ezetimibe. Follow-up was a mean of 3.9 years.
By the end of the study, 25% of patients assigned combination therapy had stopped treatment compared with 17% of patients assigned placebo.
“We found that patients allocated to the experimental treatment were four times more likely to stop for skin-related reasons, and twice as likely to stop because of GI problems or diabetes-related problems,” Jane Armitage, MB, BS, professor of clinical trials and epidemiology and honorary consultant in public health medicine at the Clinical Trial Service Unit and Epidemiological Studies Unit at University of Oxford, stated in a press release.
According to results, combination therapy increased the risk for definite myopathy (0.16% per year) compared with placebo (0.04% per year; RR=4.4; 95% CI, 2.6-7.5). Consecutive alanine transaminase more than three times the upper limit of normal, in the absence of muscle damage, was also greater in the combination therapy group (0.1% vs. 0.06%).
Any myopathy — either definite or incipient — was more common among patients in China (0.66% per year) compared with patients in Europe (0.13% per year). In the placebo, arm statin-related myopathy was also more common among patients in China.
“In combination with the greater effect of extended-release niacin/laropiprant on myopathy in China, the excess number of cases of myopathy caused by extended-release niacin/laropiprant (though low in both regions) was over 10 times greater among participants in China than those in Europe (0.53% per year compared to 0.03% per year),” Armitage said.
According to Armitage, the reasons for the regional increases are unclear.
“Although 25% of patients stopped the treatment early, 75% continued on it for approximately 4 years,” Richard Haynes, MRCP, clinical coordinator at the Clinical Trial Service Unit, stated in the release. “Currently, we are analyzing the final data on the CV outcomes from the trial, and once we have these we will know whether or not the benefits of the treatment outweigh the myopathy, skin and gastrointestinal problems.
The researchers will present full results on the CV outcomes at the American College of Cardiology Scientific Sessions from March 9-11.
For more information:
Disclosure: The researchers report no relevant financial disclosures.